Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 76, NWS Aberdeen, SD

June 24, 2003Hand County, Hyde County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 24, 2003, 2:59 AM CDT for Hand County, Hyde County, South Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2003, 2:59 AM CDT (07:59 UTC)
Expired
Jun 24, 2003, 4:00 AM CDT
In force
61 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Hand County, SD, Hyde County, SD

The radar

The Aberdeen radar (KABR), 115 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1534 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

946 
WUUS53 KABR 240759
SVRABR
SDC059-069-240900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
259 AM CDT TUE JUN 24 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAND COUNTY IN CENTRAL SOUTH DAKOTA
  HYDE COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 400 AM CDT

* AT 259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES SOUTH OF VAYLAND TO 15
  MILES WEST OF MILLER DALE COLONY...OR FROM 14 MILES SOUTHEAST OF
  MILLER TO 11 MILES SOUTH OF HIGHMORE...MOVING NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  VAYLAND...SAINT LAWRENCE...REE HEIGHTS...MILLER AROUND 315 AM CDT
  BURDETTE AROUND 340 AM CDT
  POLO AROUND 350 AM CDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4429 9873 4437 9948 4483 9939 4479 9873

$$
HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:10 PM CDT, 11 hours 49 minutes earlier.

Area forecast discussion, Jun 23, 3:10 PM CDT, 11 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
310 PM CDT MON JUN 23 2003

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
12Z SOUNDING ANALYSIS CAPE (5K+) BY AWIPS SKEWED BY THE SONDE
APPARENTLY PENETRATING A THUNDERSTORM DURING FLIGHT.  18Z SOUNDING
ANALYSIS MORE REASONABLE.  RERUN OF THE 12Z ANALYSIS HAS A CAPE
SIMILAR TO THE LATER RUN.  SCAN STORM RELATIVE CAPES OF STORMS
MOVING THROUGH CWA THIS MORNING RANGED BETWEEN 1500 AND 3000...
DEPENDING ON STORM INTENSITY.

ETA FAMILY AND GFS IN NEAR AGREEMENT WITH QPF FORECAST.  LONG
TRAINING OF SHORTWAVES ALONG STATIONARY FRONT AFFECTING QPF OVER
CWA.  NO CHANGE TO CURRENT GRID VALUES.  JET AND UPPER LEVEL FLOW
PARALLELS FRONT.  NO KICKER EVIDENT TO ACCELERATE FRONT AWAY FROM
CWA.  MEANWHILE MOISTURE AND WIND CONVERGENCE (ESPECIALLY THE
PERSISTENT LOW LEVEL JET) AND THETA E LAPSE RATES CONTINUE UNSTABLE
ATMOSPHERE.  EXPECT SOME INCREASE IN STABILITY WHEN THE FRONT
FINALLY MOVES.  MEANWHILE CONVECTION CONTINUES TO FIRE IN WESTERN
ZONES ALONG OUTFLOW BOUNDARIES AT THE 925 AND 850MB ELEVATIONS.  FOR
NOW HAVE MOSTLY MID LEVEL SHOWERS AND CLOUDS...BUT THAT MAY CHANGE
IF TWO OR MORE BOUNDARIES COALESCE.

EXPECT ATMOSPHERE TO STABILIZE SOMEWHAT BY WEDNESDAY AS THE FRONT
DEFINITELY MOVES OUT OF THE REGION.  NEVERTHELESS WILL HAVE TO KEEP
A WEATHER EYE OUT FOR STRAY CONVECTION AND POSSIBLE SEVERE EVENTS.
MODELS EVENTUALLY START A COOLING AND DRYING TREND ABOUT WEDNESDAY
AS THEY MOVE A SURFACE HIGH AND UPPER RIDGE INTO THE REGION.  THIS
MAY BE FAST SINCE MODEL TREND HAS BEEN TO SLOW FEATURES DOWN EACH
RUN OVER THE PAST FEW RUNS.  MCNULTY

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY
12Z GFS AND ETA CYCLES BOTH PLACE CWA IN DRY AREA ON THURSDAY. LEFT
EVENING WORDING IN FOR WEDNESDAY NIGHT PERIOD...WITH LAST OF
EXPECTED UVV FROM UPPER TROUGH AT THAT TIME. GOOD SUBSIDENCE AND
DRYING NOTED BY BOTH MODELS FOR WEDNESDAY NIGHT AND BETTER PART OF
THURSDAY. ETA MODEL IS 12 TO 18 HOURS FASTER THAN GFS IN BRINGING
BACK DOOR COLD FRONT THROUGH CWA FROM CANADA. ETA BRINGS FRONT
THROUGH THURSDAY AFTERNOON. GFS BRINGS FRONT THROUGH ON FRIDAY.
LEANING ON THE GFS FRONTAL POSITIONING HERE FOR NOW GIVEN RECENT
PROBLEMS MODELS HAVE HAD WITH CURRENT ULTRA SLOW FROPA. VERY COLD
MID-LEVELS AND NOT SO BAD LAPSE RATES WOULD SUPPORT SOMETHING IN THE
WAY OF COLD AIR INSTABILITY SHOWERS...EXCEPT THERE IS NOT ENOUGH
MOISTURE AROUND. KEEPING THURSDAY THROUGH EXTENDED DRY...WITH WAA
PATTERN SETTING UP OVER CWA BY SUNDAY. KEPT NE CORNER OF CWA A BIT
COOLER THAN THE REST OF CWA DAYS 4 AND 5 FOR ANY CAA AIR POSSIBLY
RESIDING OVER THAT AREA WITH BACK DOOR FRONT. DULY NOTED THE JET
STRUCTURE ALOFT WITH FROPA SCENARIO FOR FRIDAY...BUT AGAIN...SIMPLY
GOING WITH THE IDEA THAT LIMITED MOISTURE MAY GENERATE SOME
CLOUDS...BUT NOT ANYTHING IN THE WAY OF PRECIP. GFS GENERATING JUST
A FEW HUNDREDTHS OF AN INCH ON DAY 4 WITH 12Z RUN.

00Z MEX ENSEMBLES NUMBERS CONTINUE UPWARD TREND...ESPECIALLY OVER
WESTERN HALF OF CWA IN THE OUT PERIODS. AGAIN...MENTIONED THE
KEEPING OF COOLER MAX T VALUES OVER NE CWA AS SUCH. UPDATED THE
GRIDS...MADE SOME CHANGES.   DORN

.ABR...FLOOD WATCH FOR FAR NORTHEASTERN ZONES THIS AFTERNOON AND
TONIGHT.
Hazardous weather outlook, Jun 23, 5:20 AM CDT, 21 hours 39 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
520 AM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A NEARLY STATIONARY FRONTAL BOUNDARY OVER EASTERN SOUTH DAKOTA WILL
LIKELY BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT AGAIN THIS
AFTERNOON AND EVENING...ESPECIALLY IN AN AREA ALONG A LINE FROM
ABERDEEN TO REDFIELD EASTWARD TO THE MINNESOTA BORDER. SOME OF THESE
STORMS MAY BE SEVERE AND MAY CONTAIN VERY HEAVY RAINFALL. A FLOOD
WATCH IS IN EFFECT FOR ROBERTS...GRANT...BIG STONE AND TRAVERSE
COUNTIES WHERE HEAVY RAIN ALSO OCCURRED SUNDAY NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOIST AND UNSTABLE CONDITIONS OVER THE UPPER MIDWEST WILL ALLOW THE
CHANCE OF THUNDERSTORMS TO CONTINUE TUESDAY AND TUESDAY NIGHT. SOME
OF THE STORMS COULD BE SEVERE DURING THE AFTERNOON AND EVENING
HOURS. NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY OR TONIGHT...MAINLY EAST OF
A LINE FROM ABERDEEN TO REDFIELD.

PARKIN

In the hours before

Local storm report, Jun 23, 9:17 PM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
917 PM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    3 SW WILMOT               SD   1.75 INCH HAIL
06/23/03   ROBERTS

0900 PM    1 E BONANZA GROVE         MN   1.00 INCH HAIL
06/23/03   BIG STONE

NDM
Local storm report, Jun 23, 9:37 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
937 PM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    5 E BONANZA GROVE         MN   .88 INCH HAIL
06/23/03   BIG STONE

NDM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:38 PM CDTSevere Thunderstorm WarningABRDay, Roberts67 min
Jun 23, 7:47 PM CDTTornado WarningABRDay, Grant, Roberts28 min
Jun 23, 8:16 PM CDTTornado WarningABRGrant, Roberts44 min
Jun 24, 2:28 AM CDTSevere Thunderstorm WarningABRBrown, Day32 min
Jun 24, 2:42 AM CDTSevere Thunderstorm WarningABRBuffalo48 min
Jun 24, 4:25 AM CDTSevere Thunderstorm WarningABRDay, Roberts35 min
Jun 24, 3:30 PM CDTSevere Thunderstorm WarningABRGrant, Roberts45 min
Jun 24, 6:42 PM CDTSevere Thunderstorm WarningABRDay33 min
Jun 24, 6:54 PM CDTTornado WarningABRDay36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.